Minnesota, 2016

Hail and Damaging Winds in Minnesota, July 7, 2016

July 7, 2016 · NWS FGF · 11 events in 5 counties and zones

Much like the July 4th severe episode, surface winds were very weak throughout this event. However, there was a strong upper low that moved into north central North Dakota during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Much like the July 4th severe episode, surface winds were very weak throughout this event. However, there was a strong upper low that moved into north central North Dakota during the afternoon. The most sun and surface heating occurred around the low. By the early afternoon, a line of thunderstorms developed between Devils Lake and Cooperstown (ND), and several funnel cloud reports were quickly received. Other cells formed around the Grand Forks area and over portions of west central Minnesota. Every thunderstorm seemed to have a shelf cloud associated with it, each producing funnel clouds or low hanging appendages. The thunderstorms over west central Minnesota produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 7, 2:20 PM CST, 27 minutes earlier.

Area forecast discussion, Jul 7, 2:20 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
320 PM CDT THU JUL 7 2016

.SHORT TERM...(This evening through Friday)
Issued at 320 PM CDT Thu Jul 7 2016

Main forecast challenge will be pcpn chances for this evening and
into Friday. The strongest feature is the upper low over north
central ND, moving slowly east. A line of tstms developed in an
arc out ahead of this feature, basically from Cooperstown to
Devils Lake. Had multiple reports of funnel clouds along this
line, but no confirmed tornado touchdowns. As this area continued
to lift NE, it ran out of instability and weakened. Some of the
stronger cells moved through portions of Nelson and Ramsey
counties, and dropped some heavier amounts of rain. For that
reason a Flood Advisory was issued for that area until 6 pm
tonight. At the moment, cells are all in a weakened state. Shear
and instability are not that strong across the area, so a few
severe storms are possible, but not likely or widespread enough to
warrant a watch. There has been too much cloud cover around
through the day. Latest high resolution model output shows the
majority of the pcpn staying north of highway 200 tonight, and
longest across portions of northwest MN. Some of this pcpn may
even linger into Friday.

.LONG TERM...(Friday night through Thursday)
Issued at 320 PM CDT Thu Jul 7 2016

High pressure will bring diminishing wind to the region. Will have
to monitor for fog potential depending on how much rain occurs
today.

Mid level ridging builds into the FA Saturday dry conditions and
moderating temperatures...but still on the cool side of average.

With warm advection push and apparent weak wave riding the ridge
will maintain low end pops Saturday night.

For Sunday through Thursday...Southwest flow aloft expected to
develop early in this period as a strong upper low ejects into the
western Dakotas and then southern Manitoba. This upper low has
trended slower with each of the past few model runs. Details still
uncertain...but with the region in the warm sector multiple high
impact severe thunderstorm events appear possible. The strongest
signal for severe potential is on Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Jul 7 2016

Still have VFR ceilings and vsbys across the area, with the
exception of KDVL, which is seeing a tstm now. Thunderstorms will
be prevalent across the FA into the early evening, and perhaps
beyond that at KTVF and KBJI. As stronger storms move thru
ceilings may briefly dip into MVFR levels, but hard to time that
at this point. Models also indicate lowering ceilings tonight into
Friday morning. Not sure exactly how low to go, so just kept them
in MVFR levels for now. Winds overall look to remain on the low
side.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...Godon/Hopkins
AVIATION...Godon
Hazardous weather outlook, Jul 7, 5:52 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT THU JUL 7 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT THU JUL 7 2016

...SEVERE STORMS POSSIBLE ACROSS THE FAR SOUTH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE WILL CROSS THE REGION TODAY RESULTING IN
AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE DURING THE DAY.
THE FAVORED TIME FRAME FOR STRONGER STORM DEVELOPMENT WILL BE
FROM NOON TO 6 PM. THE MOST UNSTABLE CONDITIONS AND FAVORED
LOCATION FOR SEVERE STORMS WILL FROM THE SOUTHERN VALLEY INTO
ADJACENT WEST CENTRAL MINNESOTA. FARTHER NORTH CONDITIONS WILL
NOT BE AS FAVORABLE FOR SEVERE STORMS HOWEVER A FEW STORMS COULD
APPROACH SEVERE LIMITS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS
FOLLOWED BY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 7, 12:58 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
158 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FUNNEL CLOUD     4 SSW STUMP LAKE        47.86N 98.47W
07/07/2016                   NELSON             ND   911 CALL CENTER

            SMALL FUNNEL CLOUD OBSERVED MOVING UP AND DOWN FROM CLOUD
            BASE... AS VIEWED FROM DEVILS LAKE.

0125 PM     FUNNEL CLOUD     6 W BINFORD             47.56N 98.47W
07/07/2016                   GRIGGS             ND   LAW ENFORCEMENT

0135 PM     FUNNEL CLOUD     5 NW RED WILLOW LAKE    47.70N 98.45W
07/07/2016                   NELSON             ND   LAW ENFORCEMENT

            FUNNEL NEARLY HALFWAY DOWN.

&&

GGUST
Local storm report, Jul 7, 1:28 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
228 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             MAPES                   48.03N 98.23W
07/07/2016  E0.25 INCH       NELSON             ND   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Jul 7, 1:38 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
238 PM CDT THU JUL 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     MICHIGAN                48.03N 98.12W
07/07/2016                   NELSON             ND   911 CALL CENTER

            DEPUTY REPORTS VERY STRONG WINDS AND TREES CRACKING.
            POSSIBLE DEBRIS MOTION.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 161 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

5 funnel cloud, 4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Becker

When
July 7, 2:47 PM CST
Where
Becker County, 0.84 mi NE of Snellman
Measured
2.75 in hail
Reported by
Public
Coordinates
46.890, -95.410

Funnel Cloud, Hubbard

When
July 7, 3:50 PM CST
Where
Hubbard County, 0.47 mi E of Park Rapids
Reported by
Trained Spotter
Coordinates
46.920, -95.060

Strong rotation and a funnel were observed on the west edge of Park Rapids.

Thunderstorm Wind, Hubbard

When
July 7, 3:56 PM CST
Where
Hubbard County, 2.13 mi SSE of (Pkd)park Rapids Arp
Measured
60 kt (69 mph) estimated gust
Reported by
ASOS
Coordinates
46.870, -95.060

The wind gust was measured by the Park Rapids ASOS.

Funnel Cloud, Polk

When
July 7, 3:59 PM CST
Where
Polk County, East Grand Forks
Reported by
NWS Employee
Coordinates
47.930, -97.020

Multiple vortices extended down from a wall cloud.

Thunderstorm Wind, Hubbard

When
July 7, 4:07 PM CST
Where
Hubbard County, 3.64 mi NE of Hubbard
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.870, -94.970

A small tree and several limbs were blown down.

Thunderstorm Wind, Polk

When
July 7, 5:10 PM CST
Where
Polk County, 2.12 mi NNW of Euclid
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.000, -96.640

A gust front moved through and knocked down several large branches in a shelterbelt.

Funnel Cloud, Polk

When
July 7, 5:26 PM CST
Where
Polk County, 2.85 mi WNW of Roan
Reported by
Trained Spotter
Coordinates
48.160, -96.810

The funnel cloud likely formed in the comma head of the Mesoscale Convective System. It was viewed and photographed by two spotters at different angles, but was quickly wrapped in heavy rain.

Thunderstorm Wind, Polk

When
July 7, 5:35 PM CST
Where
Polk County, 3.34 mi ESE of Beltrami
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.540, -96.460

The strong winds may have been caused by a microburst. The strong winds damaged large evergreen trees and a trampoline.

Hail, Otter Tail

When
July 7, 7:20 PM CST
Where
Otter Tail County, 3.98 mi NE of Elizabeth
Measured
1 in hail
Reported by
Public
Coordinates
46.420, -96.070

The hail occurred near Long Lake.

Funnel Cloud, Otter Tail

When
July 7, 7:37 PM CST
Where
Otter Tail County, 2.86 mi E of Elizabeth
Reported by
Social Media
Coordinates
46.380, -96.070

Funnel Cloud, Wadena

When
July 7, 8:22 PM CST
Where
Wadena County, 3.32 mi E of Sebeka
Reported by
Public
Coordinates
46.630, -95.030

The funnel and rotation were observed between Sebeka and Nimrod.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636692, 636693, 636694, 636695, 636696, 636697, 636698, 636699, 636700, 636701, 636702.